Call Us Today! 210-944-4116

Medications that cause hearing loss and other side effects.

Your hearing can be damaged by a remarkably common number of medications. From tinnitus medications that stop your ears from ringing to drugs that could cause hearing loss, find out which of them has an impact on your ears.

Your Hearing Can be Impacted by Medications

The United States makes up about half of the $500 billion dollar pharmaceutical market. Are you getting over the counter medications? Or perhaps your doctor has prescribed you with some form of medication. It often happens that people neglect the warnings that come along with nearly all medications because they think they won’t be impacted. That’s why emphasizing that some medications may raise your chance of having loss of hearing is so significant. Some medications can, on a positive note, help your hearing, like tinnitus treatment. But how can you know which medicines are ok and which are the medications will be hazardous? And what to do if a doctor prescribes medications that cause loss of hearing? A little knowledge on the subject can really help.

1. Your Ears Can be Hurt by Over-The-Counter PainKillers

Many people are surprised to hear that something they take so casually might cause loss of hearing. How often hearing loss occurred in people who were using many different painkillers was analyzed by researchers. This link is backed by several studies of both men and women. A collaborative study among Harvard, Brigham Young and Women’s Hospital revealed something alarming. Over-the-counter pain relievers, if used daily, will injure hearing. Regular use is described as 2 or more times a week. You typically see this regularity in people with chronic pain. Temporary hearing loss can result from taking too much aspirin at once and over time can become permanent. NSAID drugs that contain ibuprofen, acetaminophen and naproxen seem to be the most common. But you may be surprised to find the one with the strongest link. The drug typically known as acetaminophen was the culprit. For men under the age of 50 there’s almost double the risk of hearing loss if they were taking this drug to deal with chronic pain. To be clear, prescription drugs are equally as bad. Here are a few prescription medications that could cause hearing loss:

  • Oxycodone
  • Methadone
  • Fentinol

The specific cause of the loss of hearing is not clear. The nerves in the inner ear that detect sound could be destroyed by the decrease of blood flow possibly triggered by these drugs. That’s the reason why loss of hearing could be the consequence of prolonged use of these drugs.

2. Some Antibiotics Are Ototoxic

If your not allergic, most antibiotics will be relatively safe if taken as directed. But certain types of antibiotic may increase the risk of hearing loss: Aminoglycoside. Research is in the preliminary stages so we haven’t seen solid facts on human studies as of yet. But there certainly seem to be a few people who have noticed hearing loss after taking these drugs. It’s convincing enough to recognize the results of the animal tests. The medical industry thinks there might be something to be concerned about. Mice that took these antibiotics, over a period of time, eventually lost their hearing permanently, every single time. The following illnesses are commonly treated with Aminoglycoside antibiotics:

  • Some other respiratory diseases
  • Tuberculosis (TB)
  • Bacterial meningitis
  • Cystic fibrosis

Unlike the majority of antibiotics, they’re usually used over a prolonged time period to manage chronic infections. Until not too long ago, Neomycin was actually a very common antibiotic used to manage children’s ear infections and pneumonia. Side effect concerns over the years have encouraged doctors to prescribe alternatives. More research is necessary to figure out why certain antibiotics may contribute to loss of hearing. It seems that they might cause swelling in the inner ear that results in long-term injury.

3. How Your Hearing is Impacted by Quinine

Have you ever had a gin and tonic? If so, you’ve had quinine. Quinine is the key ingredient that gives tonic it’s bitter taste and is sometimes used to treat people with restless leg syndrome or malaria. While research that studies the correlation between quinine use and hearing loss aren’t that widespread. Reversible hearing loss has been observed in some malaria patients.

4. Chemo Drugs Might Harm Your Hearing

When you go through chemo, you understand that there will be side-effects. Trying to kill cancer cells, doctors are filling the body with toxins. Healthy cells and cancer are usually indistinguishable by these toxins. These drugs are being examined:

  • Cisplatin commonly known as Platinol
  • Carboplatin commonly known as Paraplatin
  • Bleomycin commonly known as Blenoxane

Unfortunately, chemo-induced hearing loss is a required trade off when battling cancer. While you’re going through chemo, a hearing care expert could help you keep track of your hearing. Or you may want to find out if there are any suggestions we can make that can help in your individual circumstance.

5. Hearing Loss And Loop Diuretics

In an attempt to regulate fluids in your body you might try using diuretics. But the body can inevitably be dehydrated by taking it too far in one direction when attempting to control the issue with medication. This can cause salt vs water ratios to become too high in the body, causing swelling. Even though it’s normally temporary, this can cause loss of hearing. But if the imbalance is allowed to go on or keeps happening, hearing loss could be irreversible. The drugs listed in this article are ototoxic and if used with loop diuretics could worsen permanent loss of hearing. If you’re using the most well-known loop diuretic, Lasix, your doctor can advise you concerning which medications can have side effects if combined with it.

If You Are Using Medications That Cause Hearing Loss What Should You do?

Never stop using a medication that has been prescribed by a doctor without talking to your doctor first. Before you talk to your doctor, you should take inventory of all your medications. You can ask your doctor if there is an alternative to any drugs that cause loss of hearing. You can also reduce your need for medications with certain lifestyle changes. You can have a healthier life, in many cases, with small changes to your diet and some exercise. Your immune system can be improved while pain and water retention can also be lessened with these alterations. If you are or have ever used these ototoxic drugs, you need to schedule an appointment to get your hearing evaluated as soon as possible. Hearing loss can develop quite slowly, which makes it less perceptible at first. But don’t be mistaken: you might not realize the ways in which it can influence your happiness and health, and you will have more possibilities for treatment if you catch it early.

Why wait? You don't have to live with hearing loss. Call Us Today